Skip to content
Includes Expert Content
Allergy shots and RA
avatar
JBSante posted:
I have been receiving allergy shots for 5 months and experiencing progressively worse symptoms, not of the typical pattern for a RA flare-up. Is there any research suggesting that people with RA should NOT receive allergy shots? My immunologist is unaware of any contraindications.

Thanks!
Reply
 
avatar
xperky responded:
You know, I've been wondering if there could be a connection between my having received allergy shots for 4 years, about 12 years ago, and now having RA. I do know the whole allergy thing is the immune system attacking something healthy. I know it is a different thing being attacked, but still, I wonder if there is a relationship. For sure, they are both immune system problems, and that might be all there is to say about it.

I hope someone can answer your question, and I hope you feel better soon, with both your RA and your allergies.
 
avatar
singingbear responded:
Please let us know if you find out anything. I have a friend with Crohn's (also and autoimmune disease) and she is convinced that there is a connection between her allergies and the Crohn's disease. In her case, however, she was convinced that taking a daily allergy pill helped relieve her symptoms.
 
avatar
Scott Zashin, MD responded:
I am not aware of an issue but everyone may react differently to treatments.
 
avatar
JBSante replied to xperky's response:
I located one article suggesting that people with RA not take allergy shots because they can complicate the disease:
http://www.everydayhealth.com/rheumatoid-arthritis/rheumatoid-arthritis-and-seasonal-allergies.aspx

I stopped taking my allergy shots last week after determining that the severe and long-lasting reaction was directly related to my latest shot. I fear what would have happened to me if I'd not made the connection - my immunologist never acknowledged or informed me of such debilitating symptoms and it was difficult to confirm the connection until the symptoms became so extreme.

That was most definitely the right call as I am feeling better each day. I am researching another possible reason for such symptoms in older women prompted by an insight from my primary care doc. I will post if I find something valuable.


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

jaw pain
I use massage, ice, heat, and pain meds if necessary. I find that when I'm busy consentrating at work, I tend to grind my teeth, which I'm ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.